Alert archive / Alabama / Special Weather Statements in 2013
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Aug 7, 2013, 5:44 PM CDT for Calhoun County, St. Clair County, Alabama. It was in force for 46 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 7, 2013, 5:44 PM CDT (22:44 UTC)
- Expired
- Aug 7, 2013, 6:30 PM CDT
- In force
- 46 min
- Issued by
- NWS Birmingham, AL
Counties Calhoun County, AL, St. Clair County, AL
The radar
The Birmingham radar (KBMX), 69 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 6:17 PM CDT | TSTM WND DMG | Argo, AL | A FEW TREES AND POWER LINES WERE BLOWN DOWN. |
| Aug 7, 6:30 PM CDT | TSTM WND DMG | 5 Ne Pell City, AL | SEVERAL LARGE TREE LIMBS WERE BLOWN DOWN ON HIGHLAND VIEW DRIVE IN THE COMMUNITY OF RIVERSIDE. |
| Aug 7, 6:40 PM CDT | TSTM WND DMG | Lincoln, AL | A TREE WAS BLOWN DOWN NEAR LINCOLN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.7 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1157 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 675 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
476
WWUS84 KBMX 072244
SPSBMX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
544 PM CDT WED AUG 7 2013
ALZ017>019-024-026-027-072330-
BLOUNT AL-CALHOUN AL-ETOWAH AL-JEFFERSON AL-ST. CLAIR AL-TALLADEGA
AL-
544 PM CDT WED AUG 7 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TALLADEGA...ST. CLAIR...
NORTHEASTERN JEFFERSON...SOUTHERN ETOWAH...SOUTHEASTERN BLOUNT AND
CALHOUN COUNTIES UNTIL 630 PM CDT...
AT 540 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM RAINBOW CITY TO ASHVILLE TO
SPRINGVILLE...AND MOVING SOUTHEAST AT 25 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
SPRINGVILLE...
TRUSSVILLE...
ODENVILLE...
MOODY...
SAKS...
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3370 8565 3355 8596 3345 8638 3350 8638
3350 8648 3355 8648 3355 8651 3352 8652
3353 8654 3381 8672 3392 8639 3404 8605
TIME...MOT...LOC 2244Z 314DEG 22KT 3393 8606 3383 8630
3377 8654
$$
56What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 7, 3:10 PM CDT, 2 hours 34 minutes earlier.
Area forecast discussion, Aug 7, 3:10 PM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 310 PM CDT WED AUG 7 2013 .DISCUSSION... THUNDERSTORMS HAVE FORMED THIS AFTERNOON ACROSS NORTH ALABAMA NORTHEAST MISSISSIPPI ALONG AN OUTFLOW BOUNDARY FROM EARLY MORNING STORMS THAT AFFECTED MISSOURI. THESE STORMS WILL PROGRESS SOUTHWARD ACROSS CENTRAL ALABAMA THROUGH THE LATE AFTERNOON INTO THE EVENING HOURS AROUND THE PERIPHERY OF A RIDGE TO OUR WEST. SOME STRONG STORMS WITH GUSTY WINDS BELOW SEVERE LIMITS ARE EXPECTED...BUT AN ISOLATED SEVERE GUST CANNOT BE RULED OUT AS THIS ACTIVITY CONTINUES TO ORGANIZE. HIGHER THAN NORMAL RAIN CHANCES WILL CONTINUE FOR THURSDAY AS ABUNDANT MOISTURE AND A WEAKNESS IN THE RIDGE PERSISTS ACROSS THE REGION. A SIMILAR PATTERN OF DAILY AFTERNOON AND EVENING SHOWERS AND STORMS WITH NEAR NORMAL TEMPERATURES SHOULD UNFOLD THROUGH AT LEAST DAY 7 AS WE REMAIN IN A STAGNANT WEATHER PATTERN WITH NO WELL-DEFINED FRONTAL SYSTEMS. 87/GRANTHAM && .AVIATION... 18Z TAF DISCUSSION. CUMULUS FIELD A LITTLE SLOW TO FORM TODAY BUT BEGINNING TO GET GOING. STARTING TO GET SOME WIDELY SCATTERED SHRA ACROSS C AL BUT NO LIGHTNING RETURNS SHOWING UP JUST YET. MUCH MORE WIDESPREAD AND STRONGER CONVECTION OVER NRN MS/C TN AND OVER GA. THIS IS EXPECTED TO SPREAD INTO C AL THIS AFTERNOON AS SHORTWAVES AND THUS DEVELOPING CONVECTION IS EXPECTED AROUND PERIPHERY OF UPPER RIDGE OVER TX-MS THANKS TO NW FLOW. SOME STORMS COULD GET STRONG THIS AFTERNOON. HAVE STAIR STEPPED VCTS BASED ON POSSIBLE TIMING BUT NOT CONFIDENT ENOUGH TO PUT TSRA IN PREVAILING AS OF NOW. ROUGH ESTIMATE ON POSSIBLE FOG TONIGHT BUT WAITING TO SEE WHERE BETTER RAINFALL ENDS UP TO BEST FOG CHANCES. 08/MK && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 72 88 72 88 72 / 40 60 40 60 30 ANNISTON 72 90 72 89 72 / 40 60 40 60 30 BIRMINGHAM 73 90 73 89 73 / 40 60 40 60 30 TUSCALOOSA 74 93 74 92 74 / 40 60 40 60 30 CALERA 73 91 73 90 73 / 40 60 40 60 30 AUBURN 71 90 71 89 71 / 40 60 40 60 30 MONTGOMERY 73 93 73 92 73 / 40 60 40 60 30 TROY 72 92 72 90 72 / 40 60 40 60 30 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. && 87/08
Hazardous weather outlook, Aug 7, 12:55 PM CDT, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1255 PM CDT WED AUG 7 2013 ALZ011>015-017>050-081755- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 1255 PM CDT WED AUG 7 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED AREAS OF DAMAGING WINDS GREATER THAN 60 MPH AND HEAVY RAINFALL WILL BE POSSIBLE ACROSS ALL OF CENTRAL ALABAMA THROUGH 8 PM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED THIS AFTERNOON. 08
In the hours before
Local storm report, Aug 7, 5:17 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
517 PM CDT WED AUG 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 PM FLASH FLOOD BIRMINGHAM 33.53N 86.80W
08/07/2013 JEFFERSON AL PUBLIC
FLOODING ALONG LAKESHORE DRIVE NEAR SAMFORD UNIVERSITY.
&&
LINHARESLocal storm report, Aug 7, 5:24 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
524 PM CDT WED AUG 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM FLASH FLOOD HOOVER 33.38N 86.82W
08/07/2013 JEFFERSON AL PUBLIC
FLOODING REPORTED ALONG VALLEYDALE ROAD NEAR SPAIN PARK
HIGH SCHOOL.
&&
LINHARESLocal storm report, Aug 7, 5:30 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
530 PM CDT WED AUG 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM TSTM WND DMG VESTAVIA HILLS 33.43N 86.79W
08/07/2013 JEFFERSON AL BROADCAST MEDIA
ONE LARGE TREE FELL ONTO INTERSTATE 65 AND WAS BLOCKING
THE ROADWAY. WINDS ESTIMATED AT 45 MPH.
&&
LINHARESLocal storm report, Aug 7, 5:31 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
531 PM CDT WED AUG 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM FLASH FLOOD VESTAVIA HILLS 33.43N 86.79W
08/07/2013 JEFFERSON AL PUBLIC
VESTAVIA BOWLING ALLEY AND AREAS ADJACENT ARE FLOODING
DUE TO OVERFLOW OF PATTON CREEK AND BAD DRAINAGE.
&&
LINHARESLocal storm report, Aug 7, 5:34 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
534 PM CDT WED AUG 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM FLASH FLOOD 5 SSE HOMEWOOD 33.40N 86.77W
08/07/2013 JEFFERSON AL LAW ENFORCEMENT
ROCKY RIDGE ROAD NEAR INTERSTATE 65 HAS BEEN CLOSED DUE
TO HIGH WATER.
&&
LINHARESSpecial weather statement, Aug 7, 5:44 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
544 PM CDT WED AUG 7 2013
ALZ017>019-024-026-027-072330-
BLOUNT AL-CALHOUN AL-ETOWAH AL-JEFFERSON AL-ST. CLAIR AL-TALLADEGA
AL-
544 PM CDT WED AUG 7 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TALLADEGA...ST. CLAIR...
NORTHEASTERN JEFFERSON...SOUTHERN ETOWAH...SOUTHEASTERN BLOUNT AND
CALHOUN COUNTIES UNTIL 630 PM CDT...
AT 540 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM RAINBOW CITY TO ASHVILLE TO
SPRINGVILLE...AND MOVING SOUTHEAST AT 25 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
SPRINGVILLE...
TRUSSVILLE...
ODENVILLE...
MOODY...
SAKS...
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3370 8565 3355 8596 3345 8638 3350 8638
3350 8648 3355 8648 3355 8651 3352 8652
3353 8654 3381 8672 3392 8639 3404 8605
TIME...MOT...LOC 2244Z 314DEG 22KT 3393 8606 3383 8630
3377 8654
56The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 4:04 PM CDT | Special Weather Statement | BMX | Clay | 41 min |
| Aug 7, 4:59 PM CDT | Flash Flood Warning | BMX | Jefferson, Shelby | 3 hr |
| Aug 7, 5:01 PM CDT | Special Weather Statement | BMX | St. Clair | 44 min |
| Aug 7, 5:14 PM CDT | Special Weather Statement | BMX | Shelby | 46 min |
| Aug 7, 5:28 PM CDT | Areal Flood Advisory | BMX | Blount, Calhoun, Cherokee, Cleburne, Etowah, St. Clair | 62 min |
| Aug 7, 5:45 PM CDT | Special Weather Statement | BMX | Marion | 45 min |
| Aug 7, 6:02 PM CDT | Special Weather Statement | BMX | Calhoun | 43 min |
| Aug 7, 6:20 PM CDT | Areal Flood Advisory | BMX | Calhoun, Cleburne, St. Clair, Talladega | 115 min |
| Aug 7, 6:22 PM CDT | Special Weather Statement | BMX | Jefferson | 38 min |
| Aug 7, 6:35 PM CDT | Special Weather Statement | BMX | Talladega | 40 min |
| Aug 7, 6:39 PM CDT | Special Weather Statement | BMX | Clay, Cleburne, Randolph | 51 min |
| Aug 7, 6:48 PM CDT | Areal Flood Advisory | BMX | Jefferson, Walker | 3 hr |
Nearby
Special Weather Statements in Alabama, 2013Every special weather statement in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.